Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 31, 2007, 3:18 PM CDT for Woodbury County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2007, 3:18 PM CDT (20:18 UTC)
- Expired
- Mar 31, 2007, 4:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 111 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 3:30 PM CDT | HAIL 1 | 4 W Smithland, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 11:38 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 312018 SVRFSD IAC193-312100- /O.NEW.KFSD.SV.W.0008.070331T2018Z-070331T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 318 PM CDT SAT MAR 31 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 400 PM CDT * AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 4 MILES WEST OF SMITHLAND...OR ABOUT 28 MILES SOUTHEAST OF SIOUX CITY...MOVING NORTHWEST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOVILLE AROUND 350 PM CDT... LAWTON AROUND 355 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR NORTHWEST IOWA. LAT...LON 4210 9608 4218 9586 4256 9597 4256 9646 $$ 08
2 follow-up statements
000 WWUS53 KFSD 312039 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 338 PM CDT SAT MAR 31 2007 IAC193-312100- /O.CON.KFSD.SV.W.0008.000000T0000Z-070331T2100Z/ WOODBURY IA- 338 PM CDT SAT MAR 31 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR WESTERN WOODBURY COUNTY... AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 9 MILES SOUTH OF MOVILLE...OR ABOUT 20 MILES SOUTHEAST OF SIOUX CITY...MOVING NORTH AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BRONSON AROUND 345 PM CDT... MOVILLE AROUND 350 PM CDT... LAWTON AROUND 355 PM CDT... SIOUX CITY AROUND 400 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR NORTHWEST IOWA. AT 330 PM CDT...QUARTER SIZED HAIL WAS REPORTED 4 MILES WEST OF SMITHLAND. LAT...LON 4210 9608 4218 9586 4256 9597 4256 9646 $$ 08
000 WWUS53 KFSD 312058 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 358 PM CDT SAT MAR 31 2007 IAC193-312108- /O.EXP.KFSD.SV.W.0008.000000T0000Z-070331T2100Z/ WOODBURY IA- 358 PM CDT SAT MAR 31 2007 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WOODBURY COUNTY EXPIRES AT 400 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR NORTHWEST IOWA. ADDITIONAL THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY FOR THE REMAINDER OF THE EVENING. LAT...LON 4210 9608 4218 9586 4256 9597 4256 9646 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 11:29 AM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Mar 31, 11:29 AM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 AM CDT SAT MAR 31 2007
.DISCUSSION...
LARGE UPPER LEVEL LOW PRESSURE MOVING NORTH INTO THE AREA THIS
AFTERNOON. CONDITIONS WILL BE FAVORABLE OVER MAINLY NORTHWEST IOWA
BY ABOUT 19-20Z FOR CONVECTION...WITH THE BEST CHANCE FROM ABOUT
20-23Z. EXPECT THUNDERSTORMS TO DEVELOP SOMEWHERE AROUND OMAHA BY
18Z AND SPREAD NORTHEAST FROM THERE. LOW LEVEL PARAMETERS COME
AROUND TO SUPPORT A TORNADO THREAT...WHICH IS ALREADY INCORPRATED
INTO THE HWO. OTHERWISE...RAIN FALLING AT MOST LOCATIONS LATE THIS
MORNING AHEAD OF INCOMING DRY SLOT. EXPECT PRECIPITATION COVERAGE TO
DECREASE THROUGHOUT THE AFTERNOON...BUT THE EASTERN TWO THIRDS OF
THE AREA SHOULD FILL BACK IN WITH RAINFALL AS SEVERE CONVECTION
DEVELOPS IN EASTERN NEBRASKA AND WESTERN IOWA.
08
&&
.PREV DISCUSSION...
IT TOOK ABOUT A WEEK...BUT MDLS ARE FINALLY ALL LOCKED ON THE TIMING
OF IMMENSE UPR LOW MOVING CURRENTLY MOVING INTO SWRN KS...AND SFC
WAVE MOVING TOWARD EXTREME SERN NEBRASKA. MASSIVE SWATH OF SHRA/
ISOLD TSRA WRAPPING NOW UP TO ARND INTERSTATE 90 AND CONTINUING
NWRD. CHALLENGE FOR THE DAY WL BE TO REFINE PCPN TIMING WITHIN
WRAPPED UP SYSTEM...AND SEVERE THREAT FOR AFTN ACRS NW IA.
ITS A LOCK FOR 100 POPS EVERYWHERE TDA...NOW HOW ABOUT THE TIMING.
LOOKS LIKE BREAK IN MORE SIG PCPN WL SWING UP BY LTR MORNING INTO
SRN TIER...WITH MAIN DEFORMATION BAND CONTINUING TO HEAD TOWARD NWRN
CWA. CONTINUES TO BE MORE AND MORE UNSTABLE TO S OF THIS BAND...AND
HAVE SEEN ADDITIONAL MORE SCT SHRA/TSRA DEVELOPING WITHIN PLUME OF
150-200 PERCENT OF NORMAL PWAT TRAJECTORY. ONE CRITICAL ISSUE FOR
THE AFTN WL BE HOW MUCH IT TRIES TO BREAK OUT ACRS PORTIONS OF NW IA
WITHIN DEVELOPING DRY SLOT. IF IT CAN DESTABILIZE AS MUCH AS MDLS...
SHEAR/INSTABILITY PARAMETERS ARE REALLY ALIGNED FOR THREAT OF LOW
TOPPED SUPERCELLS FEATURIG BRIEF TORNADOES...WITH PRESENCE OF
ENHANCED SHEAR ALG INVERTED TROUGH. TORNADO THREAT IS PROBABLY A BIT
BETTER THAN LARGE HAIL OR WIND THREAT OVERALL. TIMING LOOKS TO
START TOWARD 2 TO 3PM AS STRONG UPR FORCING PUSHES INTO NW IA...AND
WL LINGER THROUGH 7 OR 8 PM. ALSO KEPT FLOOD WATCH GOING AS IS...
WITH COVERAGE LOOKING TO REMAIN WITHIN AREA AS SYSTEM WRAPS NEWRD.
MOST PERSISTENT PCPN LKLY TO BE W OF A MARSHALL TO VERMILLION
LINE...BUT AREAS MORE TO E WL HAVE TO DEAL WITH SLOWER MOVING
ACTIVITY DURING AFTN/EVNG...AS WELL AS A DEEPER WARM CLOUD LAYER UP
TO 8000 FT.
LET ISENTROPIC TRAJECTORIES DEFINE WRN BNDRY TO BETTER PCPN SHIELD
BY THIS EVENING...WHICH LOOKS TO SET UP A FAIRLY SHARP GRADIENT ALG
FAR WRN COUNTIES AS PCPN BACK ABOUT AS FAR WWRD AS IT WILL BE EARLY
EVENING. SETS UP A TROWALLY STRUCTURE TO PCPN BY LATER TONIGHT INTO
SUNDAY...WITH FRONTAL STRUCTURE SUGGESTING REFOCUS EWRD AS WRN
DEFORMATION SLOWLY WKNS WITH LOSS OF LIFT. PERSISTENT BANDING OF
PCPN LKLY ACRS SW MN THRU MOST OF SUNDAY MORNING. WL SEE TMPS
WARMING NICELY BEHIND SYSTEM ON WLY FLOW...WITH EXCEPTION OF SW MN
AND IMMEDIATE NEIGHBORS WHERE WL SUFFER FROM CLDS/PCPN FOR TOO MUCH
OF DAY. WAA RETURN STARTS SETTING UP SUN NIGHT...AND WITH DISTINCT
FRONTOGENESIS ALG RETURNING MID LVL BNDRY...WOULD BE CONCERNED FOR
SOME ACC STORMS STARTING AFT 06Z IN SC AND PROGRESSING THRU AREAS S
OF I90 INTO EARLY MONDAY. HOWEVER...RIDGING ALFT SHUD KEEP FROM
REALIZING THIS FEATURE.
AGAIN WL BE DEALING WITH SOME SIGNIFICANT MDL DIFFERENCES FOR SYSTEM
MONDAY INTO TUE. AGAIN SEE DIVERSE SLNS BETWEEN U.S. SLNS WITH A
MORE SIGNIFICANT TROUGH...AND EC/CANADIAN CLUSTERING OF A MORE OPEN
SYSTEM. AS A RESULT...LOTS OF QUESTIONS ON WHERE ELEMENTS WL COME TO
REST BY MON AFTN...BUT CERTAINLY POTENTIAL FOR A VERY DIVERSE
THERMAL FIELD BY MID AFTN...PERHAPS AS MUCH AS 25-35 DEGREES RANGE
ACRS CWA FROM N TO S AS WARM FRONT COMES AT LEAST NEAR MO RIVER
CORRIDOR. WL ALSO HAVE TO WATCH FOR SVR THREAT TOWARD EVENING IF CAN
DESTABILIZE S OF BNDRY DURING DAY. SLOWED UP COOLING SOMEWHAT MON
NIGHT KEEPING ALL RAIN TYPE THRU EVNG...THEN MIX/CHG DROPPING SWRD
OVERNIGHT TOWARD I90...FASTER THAN U.S. MDLS WITH MORE OPEN WAVE
IDEA. POTENTIAL FOR LIGHT ACCUMULATIONS MAINLY N OF I90 LATER MONDAY
NIGHT INTO TUE MORNING. BEHIND SYSTEM IS WHATEVER SHAPE OR FORM IT
COMES IN...EVEN ZIPPY ECMWF IS QUITE COOL COME TUE/WED...SO DID
TWEEK TMPS DOWNWARD SOME FROM EARLIER FCST.
&&
.AVIATION...
WDSPRD IFR CONDITIONS THRU 12Z SUN WITH CIGS BLO 1KFT AND VSBYS
FREQUENTLY BLO 3 MILES WITH WDSPRD RAIN AND ISOLD TRW.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT
FOR IAZ001>003-012>014-020>022-031-032.
MN...FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT
FOR MNZ071-072-080-081-089-090-097-098.
NE...FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT
FOR NEZ013-014.
SD...FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT
FOR SDZ039-040-054>056-060>062-065>071.
&&
CHAPMAN/Hazardous weather outlook, Mar 31, 6:02 AM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 602 AM CDT SAT MAR 31 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 602 AM CDT SAT MAR 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDDAY MAINLY SOUTHEAST OF A LINE FROM BROOKINGS TO TYNDALL. AROUND 2 PM... SCATTERED THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS WESTERN IOWA AND EASTERN NEBRASKA...PUSHING TOWARD THE NORTH INTO NORTHWEST IOWA DURING THE MID TO LATE AFTERNOON HOURS. A DEFINITE THREAT WITH THESE STORMS WILL BE BRIEF TORNADOES. A LESSER THREAT FOR STORMS ACROSS NORTHWEST IOWA WILL BE HAIL UP TO QUARTER SIZE AND WINDS TO AROUND 60 MPH. FLOODING... A FLOOD WATCH IS IN EFFECT INTO TONIGHT FOR AREAS ALONG AND EAST OF A LINE FROM KINGSBURY COUNTY TO BON HOMME COUNTY. PERIODS OF RAINFALL WILL CONTINUE INTO TONIGHT...AND COULD BE BRIEFLY HEAVY. WITH A GENERAL RAINFALL OF THREE QUARTERS TO ONE AND A HALF INCHES IS EXPECTED...SATURATED GROUND WILL CREATE AREAS OF PONDING IN DITCHES AND POOR DRAINAGE AREAS...AS WELL AS SOME POTENTIAL FLOODING OF SMALL STREAMS AND RIVER TRIBUTARIES. THIS WATER COULD THEN EMPTY INTO THE MAINSTEM RIVER SYSTEMS PRODUCING SOME RIVER FLOODING POTENTIAL BY LATER IN THE WEEKEND OR EARLY NEXT WEEK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOME LIGHT ACCUMULATIONS UP TO A COUPLE INCHES OF SNOW WILL BE POSSIBLE LATER MONDAY NIGHT AND EARLY TUESDAY...IN AREAS GENERALLY NORTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM THROUGH 7 PM ACROSS NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. CHAPMAN
In the hours before
Local storm report, Mar 31, 3:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL 2 NW LAWTON 42.50N 96.21W
03/31/2007 E1.00 INCH WOODBURY IA PUBLIC
0258 PM HAIL 3 NNW HOMER 42.36N 96.51W
03/31/2007 E1.00 INCH DAKOTA NE PUBLIC
0303 PM HAIL HINTON 42.62N 96.29W
03/31/2007 E0.75 INCH PLYMOUTH IA TRAINED SPOTTER
&&
RRYRHOLMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 11:38 PM CDT | Dense Fog Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Lyon, O'Brien and 2 more | 4 hr |
| Mar 31, 2:45 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 30 min |
| Mar 31, 3:13 PM CDT | Flash Flood Warning | FSD | Woodbury | 4 hr |
| Mar 31, 3:27 PM CDT | Flash Flood Warning | FSD | Plymouth | 4 hr |
| Mar 31, 3:51 PM CDT | Flash Flood Warning | FSD | Sioux | 3 hr |
| Mar 31, 4:47 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 22 min |
| Mar 31, 4:51 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.